Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Tampa Bay, FL

May 12, 2009Citrus County, Hernando County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 12, 2009, 3:09 PM EDT for Citrus County, Hernando County, Florida. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2009, 3:09 PM EDT (19:09 UTC)
Expired
May 12, 2009, 3:45 PM EDT
In force
36 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Citrus County, FL, Hernando County, FL

The radar

The Tampa radar (KTBW), 117 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 3:12 PM EDTHAIL 0.752 S Homosassa Springs, FLHAIL REPORTED NEAR U.S. 19 AND CARDINAL LANE. ALSO HAD ESTIMATED 35 KNOT WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTBW 121909
SVRTBW
FLC017-053-121945-
/O.NEW.KTBW.SV.W.0009.090512T1909Z-090512T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
309 PM EDT TUE MAY 12 2009

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CITRUS COUNTY IN FLORIDA.
  NORTHWESTERN HERNANDO COUNTY IN FLORIDA.

* UNTIL 345 PM EDT

* AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHASSAHOWITZKA...OR NEAR HOMOSASSA SPRINGS...AND DRIFTING SOUTH AT 
  5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOMOSASSA SPRINGS.
  CHASSAHOWITZKA.

LAT...LON 2885 8255 2864 8248 2860 8264 2867 8266
      2870 8265 2871 8267 2874 8268 2875 8265
      2875 8269 2880 8270 2882 8270
TIME...MOT...LOC 1909Z 339DEG 4KT 2875 8258

$$
1 follow-up statement
000 
WWUS52 KTBW 121947
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
347 PM EDT TUE MAY 12 2009

FLC017-053-121956-
/O.EXP.KTBW.SV.W.0009.000000T0000Z-090512T1945Z/
HERNANDO FL-CITRUS FL-
347 PM EDT TUE MAY 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CITRUS AND
NORTHWESTERN HERNANDO COUNTIES HAS EXPIRED...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS...OTHER STORMS 
NEAR THE AREA CONTINUE TO PRODUCE STRONG GUSTY WINDS...HEAVY 
RAIN...AND HAIL. ANOTHER WARNING HAS BEEN ISSUED FOR SOUTHWEST 
HERNANDO AND FURTHER WARNINGS ARE POSSIBLE. STAY TUNED.

LAT...LON 2885 8255 2864 8248 2860 8264 2867 8266
      2870 8265 2871 8267 2874 8268 2875 8265
      2875 8269 2880 8270 2882 8270
TIME...MOT...LOC 1909Z 339DEG 4KT 2875 8258

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:30 PM EDT, 39 minutes earlier.

Area forecast discussion, May 12, 2:30 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
230 PM EDT TUE MAY 12 2009

...RAIN CHANCES OVER THE NEXT COUPLE OF DAYS WILL BE THE BEST WEVE
SEEN IN FOUR WEEKS...

.SHORT TERM (TONIGHT-THURSDAY)...HIGH PRESSURE OVER THE GREAT
LAKES/OHIO VALLEY CONTINUES TO BUILD SOUTH HELPING TO PUSH THE
WEAKENING COOL FRONT SOUTH INTO NORTH FLORIDA AS INDICATED BY THE
DECK OF LOW CLOUDS SPREADING SOUTH. DAYTIME HEATING AND ADVANCING
SEA BREEZES SHOULD SLOW DOWN THE PROGRESSION OF THE FRONT THIS
AFTERNOON...BUT ALSO HELP TO TRIGGER SCATTERED CONVECTION. BEST
CHANCES REMAIN ACROSS THE NATURE COAST AND THEN OVER INLAND AREAS
FURTHER SOUTH WITH THE POTENTIAL FOR A FEW STRONG STORMS WITH HAIL
AND GUSTY WINDS.

CONVECTION SHOULD WIND DOWN THIS EVENING WITH LOSS OF DAYTIME
HEATING AND SEA BREEZE CONVERGENCE WITH PARTLY CLOUDY SKIES
CONTINUING OVERNIGHT. BOUNDARY SHOULD ADVANCE A LITTLE FURTHER
SOUTH OVERNIGHT AND THEN WASH OUT ACROSS THE REGION ON WEDNESDAY
LEAVING BAND OF DEEPER MOISTURE IN PLACE. THIS MOISTURE COMBINED
WITH DAYTIME HEATING AND THE SEA BREEZES WILL LEAD TO MORE
SCATTERED CONVECTION WEDNESDAY AFTERNOON. HOWEVER...WITH THE HIGH
BUILDING FURTHER SOUTH WE WILL SEE A STRONGER EASTERLY FLOW
LEADING TO A BETTER CHANCE OF CONVECTION ALONG THE COASTAL
COUNTIES. THE MOISTURE WILL DECREASE SLIGHTLY ON THURSDAY AND WITH
THE EASTERLY FLOW INCREASING A LITTLE BIT MORE THE BEST CHANCE OF
SEEING SOME CONVECTION WILL BE ALONG THE WEST COAST.

TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL DURING THE
SHORT TERM PERIOD...WITH DAYTIME HIGHS MOSTLY IN THE MID 80S TO
AROUND 90 AND OVERNIGHT LOWS IN THE MID 60S TO LOWER 70S.

.LONG TERM (THURSDAY NIGHT - TUESDAY)...PERIOD BEGINS WITH U/L
HIGH PRESSURE OVER THE REGION...WITH A MATCHING SFC RIDGE
DESCENDING FROM THE NE WHICH WILL HELP IN KEEPING LIMITED CHANCES
FOR SHOWERS DURING THE WEEKEND. MODELS REMAIN FAIRLY CONSISTENT IN
KEEPING A SLOT OF DRY AIR TRAPPED IN THE MID LEVELS WITH LITTLE
MOISTURE AVAILABLE FOR SHOWERS TO DEVELOP. SEEMS LIKE BEST CHANCES
FOR CONVECTION WILL BE ON SATURDAY AS INCREASING EASTERLY FLOW
COLLIDES WITH AFTERNOON ONSHORE FLOW ALONG THE WEST COAST...BUT
ANY SHOWER/THUNDERSTORM THAT MAY FORM WILL BE BRIEF. NOT EXPECTING
ANYTHING HIGHER THAN ISOLATED/20 POPS EACH AFTERNOON FOR THE
WEEKEND. THIS WEATHER PATTERN WILL PERSIST ACROSS THE PENINSULA
THROUGH LATE SUNDAY WHEN A MID LEVEL TROUGH MOVES ACROSS THE
SOUTHERN STATES AND FINALLY SEEMS TO PUSH A SURFACE FRONT ALL THE
WAY DOWN TO CENTRAL FLORIDA BY MONDAY AFTERNOON. POPS INCREASE TO
SCATTERED 30/40 PERCENT WITH THUNDERSTORM ACTIVITY EXPECTED AT
SOME POINT DURING THE AFTERNOON HOURS. BEYOND THAT...WILL WAIT FOR
MODEL PERSISTENCE/CONSISTENCY BEFORE MAKING ADDITIONAL CHANGES TO
CURRENT FORECAST PACKAGE.

&&

.AVIATION...MID/UPPER LVL CLOUD COVER WILL CONTINUE TO INCREASE
THROUGH THE LATE AFTERNOON HOURS WITH BRIEF PERIODS OF CIGS
DROPPING TO AROUND 3500-4000 FEET. BUT CONDITIONS SHOULD REMAIN
VFR AT ALL TERMINALS THROUGH THE NEXT 24 HOURS.

&&

.MARINE...EAST TO NORTHEAST FLOW WILL BECOME ESTABLISHED AS HIGH
PRESSURE MOVES ACROSS THE EASTERN U.S. AND OUT INTO THE WESTERN
ATLANTIC OCEAN DURING THE WEEK. WE WILL LIKELY START TO SEE
NOCTURNAL SURGES DEVELOP EACH EVENING STARTING THURSDAY NIGHT WITH
WINDS THEN DIMINISHING DURING THE DAY ALLOWING THE WEST COAST SEA
BREEZE TO DEVELOP NEAR THE COAST. WINDS ARE EXPECTED TO REMAIN 15
KNOTS OR LESS AT THIS TIME...BUT WILL NEED TO MONITOR HOW THINGS
EVOLVE OVER THE NEXT FEW DAYS AS THE NOCTURNAL SURGE COULD BE
SLIGHTLY HIGHER IN THE EXERCISE CAUTION RANGE.

&&

.FIRE WEATHER...NO HIGHLIGHTS NEXT FEW DAYS AS LOW LEVEL MOISTURE
INCREASES ENOUGH TO PREVENT CRITICAL DURATIONS OF LOW RELATIVE
HUMIDITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  72  87  71  88 /  20  50  20  40
FMY  70  90  68  90 /  20  50  10  40
GIF  70  89  70  90 /  20  40  10  20
SRQ  69  86  68  88 /  20  50  20  40
BKV  66  88  66  89 /  20  50  20  40
SPG  74  87  74  88 /  20  50  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM/AVIATION...22/REYNES
Hazardous weather outlook, May 12, 5:28 AM EDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
528 AM EDT TUE MAY 12 2009

FLZ039-042-043-048>052-055>057-060>062-065-121430-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
528 AM EDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A COLD FRONT ACROSS THE PANHANDLE AND NORTHERN PENINSULA EARLY THIS MORNING
WILL SAG SOUTH INTO THE NATURE COAST DURING THIS AFTERNOON. THIS FRONT
COMBINED WITH A MOIST AND UNSTABLE AIR MASS WILL SUPPORT AN INCREASE
IN SHOWER AND THUNDERSTORM COVERAGE...ESPECIALLY ALONG THE EAST AND
WEST COAST SEA BREEZE CIRCULATIONS AND LEFTOVER OUTFLOW BOUNDARIES.
AT THE CURRENT TIME THE GREATEST AREAL COVERAGE OF STORMS IS LIKELY
TO SET UP OVER NORTHERN AND CENTRAL INTERIOR LOCATIONS OF WEST CENTRAL
FLORIDA...WITH LESS ACTIVITY EXPECTED FROM THE TAMPA BAY AREA SOUTH
TO FORT MYERS. RATHER COOL TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE
COMBINED WITH STRONG INSTABILITY MAY SUPPORT A FEW STRONG STORMS WITH
HAIL AND STRONG GUSTY WINDS. IN ADDITION FREQUENT LIGHTNING WILL ACCOMPANY
THE STORMS AND A WEAK STEERING FLOW WILL SUPPORT SLOW MOVING STORMS
WITH LOCALLY HEAVY RAINFALL IN SOME LOCATIONS.

RESIDENT AND VISITORS OF WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD
KEEP AN EYE TO THE SKY TODAY. IF YOU HEAR THUNDER OR OBSERVE LIGHTNING
MOVE INDOORS IMMEDIATELY.

...FIRE WEATHER IMPACT...
A SLOW INCREASE IN LOW LEVEL MOISTURE SHOULD KEEP HUMIDITY VALUES ABOVE
CRITICAL LEVELS TODAY. HOWEVER AND INCREASE IN THUNDERSTORMS AND LIGHTNING
ACTIVITY MAY SPARK SOME FIRES OVER THE REGION TODAY...BUT HOPEFULLY
ENOUGH RAIN ASSOCIATED WITH THE STORMS WILL KEEP ANY EXISTING OR NEW
FIRES IN CHECK. RESIDENTS SHOULD CONTINUE TO USE EXTREME CARE WITH ANY
OUTDOOR OPEN FLAME TODAY AS EXTREMELY DRY CONDITIONS CONTINUE
ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
AMPLE MOISTURE AND INSTABILITY COMBINED WITH THE EAST AND WEST COAST
SEA BREEZE CIRCULATIONS WILL LEAD TO ADDITIONAL SCATTERED SHOWERS
AND THUNDERSTORMS OVER THE REGION ON WEDNESDAY AND THURSDAY. ISOLATED
STORMS ARE EXPECTED FRIDAY THROUGH MONDAY. STORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...GUSTY WINDS...AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER TODAY AND SELF ACTIVATE IF
NEEDED.

MCMICHAEL

In the hours before

Special weather statement, May 12, 2:39 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
239 PM EDT TUE MAY 12 2009

FLZ049-121915-
PASCO-
239 PM EDT TUE MAY 12 2009

...STRONG THUNDERSTORMS WILL AFFECT WESTERN PASCO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM...
MOVING EAST AT 5 MPH...WILL AFFECT AREAS AROUND THE INTERSECTION OF
THE SUNCOAST PARKWAY AND STATE ROAD 52...UNTIL 315 PM EDT.

GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. HAIL UP TO ONE HALF INCH
IN DIAMETER IS EXPECTED.

LAT...LON 2842 8239 2825 8241 2826 8263 2841 8263
TIME...MOT...LOC 1840Z 273DEG 6KT 2834 8251
Special weather statement, May 12, 2:44 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
244 PM EDT TUE MAY 12 2009

FLZ039-042-121930-
CITRUS-LEVY-
244 PM EDT TUE MAY 12 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEVY AND WESTERN CITRUS
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES SEVERAL
THUNDERSTORMS...DRIFTING EAST...THAT WILL AFFECT HOMOSASSA
SPRINGS...CRYSTAL RIVER AND BEVERLY HILLS...UNTIL 330 PM EDT.

GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS
EXPECTED. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A
SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

LAT...LON 2914 8278 2908 8253 2906 8253 2905 8251
      2869 8232 2871 8262 2888 8269 2889 8266
      2890 8269 2892 8269 2893 8271
TIME...MOT...LOC 1844Z 256DEG 1KT 2883 8253

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:58 PM EDTSpecial Weather StatementTBWPolk32 min
May 12, 2:39 PM EDTSpecial Weather StatementTBWPasco36 min
May 12, 2:44 PM EDTSpecial Weather StatementTBWCitrus46 min
May 12, 2:52 PM EDTSevere Thunderstorm WarningTBWCitrus23 min
May 12, 3:11 PM EDTSpecial Marine WarningTBW34 min
May 12, 3:39 PM EDTSevere Thunderstorm WarningTBWHernando, Pasco36 min
May 12, 3:52 PM EDTSevere Thunderstorm WarningTBWCitrus, Sumter23 min
May 12, 4:02 PM EDTSevere Thunderstorm WarningTBWHernando, Pasco28 min
May 12, 4:15 PM EDTSevere Thunderstorm WarningTBWPasco30 min
May 12, 4:19 PM EDTSevere Thunderstorm WarningTBWHillsborough26 min
May 12, 4:29 PM EDTSevere Thunderstorm WarningTBWHernando, Pasco, Sumter16 min
May 12, 4:30 PM EDTAreal Flood AdvisoryTBWHernando, Pasco2 hr
May 12, 4:41 PM EDTSevere Thunderstorm WarningTBWPolk, Sumter34 min
May 12, 4:42 PM EDTSevere Thunderstorm WarningTBWHillsborough, Polk48 min
May 12, 4:58 PM EDTSpecial Weather StatementTBWLee47 min
May 12, 5:20 PM EDTSevere Thunderstorm WarningTBWHardee, Manatee25 min
May 12, 5:28 PM EDTSpecial Marine WarningTBW47 min
May 12, 5:28 PM EDTSevere Thunderstorm WarningTBWPolk32 min
May 12, 5:30 PM EDTSevere Thunderstorm WarningTBWHillsborough30 min
May 12, 5:35 PM EDTAreal Flood AdvisoryTBWPolk55 min
May 12, 5:37 PM EDTAreal Flood AdvisoryTBWHillsborough60 min
May 12, 5:51 PM EDTSpecial Weather StatementTBWDeSoto, Hardee39 min
May 12, 5:54 PM EDTSpecial Marine WarningTBW51 min
May 12, 6:27 PM EDTSevere Thunderstorm WarningTBWDeSoto, Highlands33 min
May 12, 6:44 PM EDTSpecial Marine WarningTBW46 min
May 12, 7:00 PM EDTSevere Thunderstorm WarningTBWHighlands30 min
May 12, 7:29 PM EDTSevere Thunderstorm WarningTBWHighlands31 min
May 12, 7:33 PM EDTSpecial Marine WarningTBW42 min
May 12, 7:37 PM EDTAreal Flood AdvisoryTBWHighlands113 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.